Thanks Margaret. Yours sounds very scary; anything near the brain would terrify me, but I'm glad to hear you have taken control.
I agree that more notice should be taken, and I wonder how often these clots are reported to the manufacturers of these hormone treatments, so that they really have a proper view of the extent of them.
Good luck in the future - and don't go riding bikes with one eye!
Think I should be discharged today.
I’m quite shocked to read about your experiences and I really wish you well. My experience of blood clots is pathetic compared to yours but I wish the medical profession would take more notice of other criteria when they gaily prescribe tamoxifen and AIs.
I had been on tamoxifen about 10 weeks when I woke up one morning with a black curtain across half of one eye. Fortunately it only lasted 5 minutes. I rode my bike up to the GPs with my feet and legs cramping all the way as that was the most noticeable side effect of tamoxifen for me.
I was sent to the eye department of the hospital and when that was all clear I was sent to the mini stroke unit. All the tests carried out there over a couple of weeks could find no reason for the black curtain but they did say it was a ‘mini stroke’ caused by a clot or plaque blocking the artery behind the eye. I was prescribed daily aspirin and told to get my cholesterol below 4.5 or take statins.
My surgeon switched me to arimidex. I stayed on that with increasing side effects for 18 months, (stiffness, carpal tunnel got worse, and then a rash across the boobs which wouldn’t go away and worst of all my cholesterol had risen by a point even though I had cut out dairy).
I then found this article about the increased risk of heart attack for post menopausal women who took AIs http://www.sciencedaily.com/releases/2010/12/101209101350.htm and with my family history of heart attack and high blood pressure, I decided enough was enough.
I stopped taking arimidex and changed my diet to vegan with some fish. My blood pressure has dropped to normal. I find it is slightly easier to lose weight and my BMI is now in the normal range but I’ve still got 12 pounds to go to my personal goal. I will get another cholesterol reading soon and I hope that will have dropped.
Thanks Geewhiz and belinda. The clot is from my elbow, under my arm, across my neck and wrapped around the portacath in my chest.
I've been told that mine is probably due to tamoxifen (clotting is a risk), a portacath (foreign body in the vein), cancer (blood is more viscous), chemo (same thing).
Unfortunately, the symptoms are so often like something else that mine went undiscovered for about 3 months. I'd been wearing a compression sleeve and glove which won't have helped. The two lymphoedema nurses I saw also thought it was lymphoedema. My GP treated me with antibiotics once and the breast consultant gave me antibiotics a second time.
I've now been taken off Tamoxifen and been treated with 48 hrs of heparin drip, daily tinzaparin injections and warfarin for the foreseeable future. I'll be allowed home on Tuesday, which will have been 7 days in hospital.
I feel I should have known about blood clots, but I suppose there is so much info/learning about cancer, that all the other extra things that might go wrong are often only encountered when we meet them; its not possible to give warning about everything.
Anyway, thanks again geewhiz and belinda for sharing your experiences, I hope Christmas will be great for you
I had a DVT in September, in my thigh. I was cumulatively at quite a high risk - I have cancer, was on chemotherapy, had undergone surgery a few weeks prior, and was carrying some excess weight.
I experienced a pain in my thigh when I got up one morning, and went to have it checked by the GP, whose response was "have you had a fall" (no!) and "I think its muscular, rub this gel on it".
Fortunately I had a hospital appointment next day, and my lovely surgeon was immediately suspicious, sent me straight off to have an ultrasound scan and bingo - significant DVT.
I was hospitalised for 2 nights, and have been self injecting Clexane ever since. The long term plan is to transfer me to warfarin (I have secondary cancer, and my risk is high enough to mean I shall need anti-coagulation for the rest of my life), but that has not been possible yet because of warfarin's incompatibility with chemotherapy.
Sorry you are having to be in hospital over Christmas - all best wishes, J x
Trying to find out the extent of this problem, which is mentioned as a slight risk in literature about cancer. Is it rare? or are more people getting these, but they're not being reported?
I'm being kept in hospital over Christmas, so want to raise awareness as I should have done something earlier. So, best way to do this is to gather info in one thread
Grateful if anyone who has had a clot to share your experience of symptoms and what the treatment was.